Alert archive / Tennessee / Wind Advisories in 2016

Wind Advisory 18, NWS Morristown, TN

December 11, 20168 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Dec 11, 2016, 10:28 AM EST for 8 counties in Tennessee. It took effect at Dec 11, 2016, 7:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2016, 10:28 AM EST (15:28 UTC)
In effect from
Dec 11, 2016, 7:00 PM EST
Expired
Dec 12, 2016, 12:51 AM EST
In force
6 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS74 KMRX 111528
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 AM EST SUN DEC 11 2016

...WINDY CONDITIONS EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE
EAST TENNESSEE MOUNTAINS TONIGHT INTO MONDAY MORNING...

.WINDS WILL INCREASE BY THIS EVENING AHEAD OF AN APPROACHING COLD
FRONT ACROSS THE MOUNTAINS OF EAST TENNESSEE. WINDS OF 15 TO 30 MPH
WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED AT TIMES OVERNIGHT
INTO MONDAY MORNING ACROSS THE HIGHER ELEVATIONS. WINDS WILL
DECREASE BY MONDAY AFTERNOON.

TNZ018-041-043-045-047-072-074-087-112330-
/O.NEW.KMRX.WI.Y.0018.161212T0000Z-161212T1600Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
1028 AM EST SUN DEC 11 2016

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
MONDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
MONDAY. 

* EVENT...SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 45
  MPH CAN BE EXPECTED AT TIMES ACROSS THE HIGHER ELEVATIONS. 

* TIMING...TONIGHT INTO MONDAY MORNING.

* IMPACTS...LIMBS...POWER LINES...AND WEAKER TREES MAY BE DOWNED.
  DRIVING MAY BE DIFFICULT IN CROSS WINDS ESPECIALLY FOR HIGH
  PROFILE VEHICLES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
3 follow-up statements
718 
WWUS74 KMRX 111926
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EST SUN DEC 11 2016

...WINDY CONDITIONS EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE
EAST TENNESSEE MOUNTAINS TONIGHT INTO MONDAY MORNING...

.WINDS WILL INCREASE BY THIS EVENING AHEAD OF AN APPROACHING COLD
FRONT ACROSS THE MOUNTAINS OF EAST TENNESSEE. WINDS OF 15 TO
30 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED AT TIMES
OVERNIGHT INTO MONDAY MORNING ACROSS THE HIGHER ELEVATIONS. WINDS
WILL DECREASE BY MONDAY AFTERNOON.

TNZ018-041-043-045-047-072-074-087-120330-
/O.CON.KMRX.WI.Y.0018.161212T0000Z-161212T1600Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
226 PM EST SUN DEC 11 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
11 AM EST MONDAY...

* EVENT...SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 45
  MPH CAN BE EXPECTED AT TIMES ACROSS THE HIGHER
  ELEVATIONS...ESPECIALLY ABOVE 3000 FEET.

* TIMING...TONIGHT INTO MONDAY MORNING.

* IMPACTS...LIMBS...POWER LINES...AND WEAKER TREES MAY BE 
  DOWNED. DRIVING MAY BE DIFFICULT IN CROSS WINDS ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
642 
WWUS74 KMRX 120158 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
858 PM EST SUN DEC 11 2016

...WINDY CONDITIONS EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE
EAST TENNESSEE MOUNTAINS TONIGHT INTO MONDAY MORNING...

.WINDS WILL INCREASE BY THIS EVENING AHEAD OF AN APPROACHING COLD
FRONT ACROSS THE MOUNTAINS OF EAST TENNESSEE. WINDS OF 15 TO
30 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED AT TIMES
OVERNIGHT INTO MONDAY MORNING ACROSS THE HIGHER ELEVATIONS. WINDS
WILL DECREASE BY MONDAY AFTERNOON. THESE WINDS COULD CONTRIBUTE TO
FIRE GROWTH AND SPREAD IN AREAS THAT MIGHT STILL HAVE ONGOING
WILDFIRES IN THE GREAT SMOKY MOUNTAINS.


TNZ018-041-043-045-047-072-074-087-121100-
/O.CON.KMRX.WI.Y.0018.000000T0000Z-161212T1600Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
858 PM EST SUN DEC 11 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST MONDAY...

* EVENT...SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO
  AROUND 45 MPH CAN BE EXPECTED AT TIMES ACROSS THE HIGHER
  ELEVATIONS... ESPECIALLY ABOVE 3000 FEET.

* TIMING...TONIGHT INTO MONDAY MORNING.

* IMPACTS...THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD
  IN AREAS THAT STILL HAVE ONGOING WILDFIRES. LIMBS...POWER
  LINES...AND WEAKER TREES MAY BE DOWNED. DRIVING MAY BE DIFFICULT
  IN CROSS WINDS ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
110 
WWUS74 KMRX 120551
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EST MON DEC 12 2016

...WINDY CONDITIONS EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE
EAST TENNESSEE MOUNTAINS TONIGHT INTO MONDAY MORNING...

.WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT ACROSS THE
EAST TENNESSEE AND SOUTHWEST VIRGINIA. WINDS OF 15 TO 30 MPH WITH
GUSTS TO AROUND 40 MPH CAN BE EXPECTED AT TIMES ACROSS ELEVATIONS
ABOVE 1500 FT WITH GUSTS UP TO 60 MPH POSSIBLE ABOVE 3000 FT.
WINDS WILL DECREASE BY MONDAY AFTERNOON. THESE WINDS COULD
CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT MIGHT STILL HAVE
ONGOING WILDFIRES IN THE GREAT SMOKY MOUNTAINS.

TNZ018-041-043-045-047-072-074-087-121400-
/O.UPG.KMRX.WI.Y.0018.000000T0000Z-161212T1600Z/
/O.NEW.KMRX.HW.W.0006.161212T0551Z-161212T1300Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
1251 AM EST MON DEC 12 2016

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EST THIS MORNING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* EVENT...SOUTH TO SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS TO
  AROUND 60 MPH CAN BE EXPECTED AT TIMES ACROSS THE HIGHER
  ELEVATIONS... ESPECIALLY ABOVE 3000 FEET.

* TIMING...THROUGH MONDAY MORNING.

* IMPACTS...THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD
  IN AREAS THAT STILL HAVE ONGOING WILDFIRES. LIMBS... POWER
  LINES...AND TREES MAY BE DOWNED. DRIVING MAY BE DIFFICULT IN
  CROSS WINDS ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR STRONGER CAN BE EXPECTED AT TIMES.  WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES. 
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$

TNZ012>017-035>040-042-044-046-067>071-073-082>086-VAZ001-002-005-
006-008-121300-
/O.NEW.KMRX.WI.Y.0019.161212T0551Z-161212T1300Z/
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-MORGAN-
ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-NORTHWEST GREENE-
WASHINGTON TN-NORTHWEST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-NORTH SEVIER-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...ROGERSVILLE...KINGSPORT...BRISTOL...WARTBURG...
CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...MORRISTOWN...
NEWPORT...GREENEVILLE...JOHNSON CITY...ELIZABETHTON...KINGSTON...
LENOIR CITY...KNOXVILLE...DANDRIDGE...MARYVILLE...SEVIERVILLE...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
1251 AM EST MON DEC 12 2016 /1151 PM CST SUN DEC 11 2016/

...WIND ADVISORY IN EFFECT UNTIL 8 AM EST /7 AM CST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EST /7 AM CST/ THIS
MORNING. 

* EVENT...SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 45
  MPH CAN BE EXPECTED AT TIMES ACROSS VALLEY LOCATIONS AHEAD OF THE
  COLD FRONT.

* TIMING...THROUGH MONDAY MORNING

* IMPACTS...THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD
  IN AREAS THAT STILL HAVE ONGOING WILDFIRES. LIMBS... POWER
  LINES...AND WEAK TREES MAY BE DOWNED. DRIVING MAY BE DIFFICULT
  IN CROSS WINDS ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 11, 10:12 AM EST, 16 minutes earlier.

Area forecast discussion, Dec 11, 10:12 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1012 AM EST Sun Dec 11 2016

.DISCUSSION...With strengthening low level jet this evening into
tonight expected to bring winds to around wind advisory levels over
some of the higher elevations of the E TN mountains, will go ahead
and issue a wind advisory for these areas running from 00Z this
evening until 16Z Monday. Will adjust winds with this update, and
will also tweak sky, temps and dew points. Update out soon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  43  56  47 /  10  60  90  30
Knoxville McGhee Tyson Airport, TN  47  44  56  43 /  10  80 100  20
Oak Ridge, TN                       47  43  54  43 /  10  90  90  20
Tri Cities Airport, TN              45  40  52  38 /  10  80 100  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 7 PM this evening to 11 AM EST Monday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&
Hazardous weather outlook, Dec 11, 6:26 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 AM EST SUN DEC 11 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121130-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
626 AM EST SUN DEC 11 2016 /526 AM CST SUN DEC 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED IN THE MOUNTAINS...MAINLY ABOVE 3000
FEET...STARTING THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS ARE EXPECTED IN THE MOUNTAINS...MAINLY ABOVE 3000
FEET...CONTINUING THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Tennessee, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.